North Dakota, 2006

Damaging Wind in North Dakota, July 26, 2006

July 26, 2006 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 2:11 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 26, 2:11 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT WED JUL 26 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN PROBLEM IN THE SHORT TERM WILL BE CONVECTION TONIGHT...THEN
FIRE WEATHER ISSUES THURSDAY THROUGH SATURDAY.

CURRENTLY...SURFACE HIGH PRESSURE CENTERED OVER THE DEVILS LAKE
BASIN AND LOW PRESSURE OVER SOUTHEAST MONTANA. WV IMAGERY DEPICTS
SHORTWAVE ALONG THE MONTANA/SASKATCHEWAN BORDER. CONVECTION FIRING
IN NORTHEAST MONTANA...AHEAD OF THE SHORTWAVE. ALSO ELEVATED
CONVECTION IN SOUTHWEST NORTH DAKOTA.

RED FLAG WARNING FOR THE SOUTHWEST LOOKS GOOD AS LITTLE IF ANY
PRECIPITATION IS LIKELY FALLING FROM THESE HIGH BASE STORMS. WILL
FRESHEN CURRENT RFW AND KEEP EXPIRATION AS IS.

SHORTWAVE AND SURFACE TROUGH MOVE ACROSS CWA TONIGHT...WITH
LINGERING SLIGHT CHANCE POPS IN THE FAR EAST THURSDAY MORNING.
OTHERWISE...BUILDING UPPER RIDGE ON THURSDAY WITH SURFACE HIGH
TRAVERSING THE CWA SHOULD MEAN HOT AND DRY CONDITIONS. ONE POSSIBLE
PROBLEM WILL BE FIRE WEATHER CONCERNS IN THE SOUTHWEST AND SOUTH
CENTRAL. MODELS DONT INDICATE MUCH WIND...HOWEVER FORECAST SOUNDINGS
DO INDICATE MIXING WELL INTO THE MID LEVELS...WITH SOME STRONGER
NORTHWEST WINDS HERE...POSSIBLY WORKING DOWN TO THE SURFACE FOR A
GUSTY AFTERNOON. WOULD NOT EXPECT MORE THAN 15 T0 20 MPH WITH A FEW
GUSTS TO 25 MPH...AND LASTING FROM MID AFTERNOON TO EARLY EVENING.
BUT WITH 15 TO 20 PERCENT HUMIDITIES...FIRE WEATHER HIGHLIGHTS COULD
COME INTO PLAY. FOR NOW WILL INFORM LATER SHIFTS AND LET THEM
MONITOR.

WEAK SHORTWAVE BRUSHES THE NORTHERN TIER COUNTIES THURSDAY NIGHT AND
WILL BRING A POSSIBLE ISOLATED THUNDERSTORM. FRIDAY NIGHT A WARM
FRONT OVER SOUTH DAKOTA WILL LIFT NORTH. WITH A DECENT LOW LEVEL JET
DEVELOPING...THERE MAY BE SOME ELEVATED CONVECTION ONCE AGAIN.

BESIDES THE SMALL PRECIP CHANCES...THE MAIN STORY WILL BE THE HOT
TEMPERATURES. ONLY MINOR TWEAKS TO GOING TEMPERATURES WITH UPPER 80S
TO MID 90S NORTHEAST AND UPPER 90S TO AROUND 100 SOUTHWEST. WITH
THESE TEMPERATURES...AND RESULTANT LOW HUMIDITIES...NOT MUCH WIND
NEEDED FOR CRITICAL FIRE WEATHER CONCERNS. WILL HAVE TO KEEP A CLOSE
EYE ON FIRE WEATHER EACH DAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT
THE EXTENDED PERIOD BEGINS/REMAINS HOT AS THE UPPER LEVEL RIDGE AXIS
BUILDS INTO THE NORTHERN PLAINS. GFS 850H TEMPERATURES SUNDAY ARE
FORECASTED TO BE UPWARDS AROUND 36C SOUTHWEST...WITH 32C READINGS
SPREADING WELL INTO THE NORTH AND EAST. THIS SOLUTION HAS BEEN
CONSISTENT THE PAST FEW RUNS...SO ENOUGH CONFIDENCE TO INCREASE TO
100+ FOR MUCH OF THE WEST AND CENTRAL. 700H TEMPS ARE LOOKING TO BE
WARM AS WELL...WITH 14-18C SPREAD NORTH TO SOUTH SUNDAY...SO WELL
CAPPED AND DRY. IN ADDITION...A STRONG SURFACE LOW PRESSURE HAS BEEN
CONSISTENTLY PROGGED BY LONG RANGE MODELS OVER EASTERN
MONTANA/WESTERN ND...WITH STRONG SOUTHERLY WINDS HELPING DRIVE UP
POSSIBLE RECORD BREAKING TEMPERATURES.

SOUTHWEST TO WESTERLY FLOW ALOFT REMAINS OVER THE REGION THROUGH THE
REMAINDER OF THE EXTENDED. BEST CHANCE OF PRECIPITATION LOOKING TO
BE MONDAY AFTERNOON/NIGHT. AS THE SURFACE LOW MOVES EAST...A DECENT
COLD FRONT DEVELOPS ON THE BACK SIDE OF THE LOW. THE CAPPED
ENVIRONMENT ERODES AS 700H TEMPS FALL BELOW 12C...SO WITH GOOD
SURFACE DYNAMICS AND INSTABILITY...SHOULD SEE SOME AFTERNOON AND
NIGHTTIME STORMS. TEMPERATURES COOL AFTER SUNDAY...BUT WILL REMAIN
NEAR TO ABOVE SEASONAL.

&&

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 10 PM MDT THIS EVENING FOR
NDZ031-NDZ032-NDZ033-NDZ040-NDZ041-NDZ043-NDZ044.

&&

TWH/NH
Hazardous weather outlook, Jul 26, 3:02 AM CST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
402 AM CDT WED JUL 26 2006

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-270915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
402 AM CDT WED JUL 26 2006 /302 AM MDT WED JUL 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION THE LATTER HALF OF
THIS WEEK. THE RIDGE WILL BRING VERY HOT TEMPERATURES...VERY LOW
RELATIVE HUMIDITIES AND BREEZY CONDITIONS TO THE REGION. DROUGHT
CONDITIONS ALONG WITH FORECASTED HOT AND VERY DRY CONDITIONS WILL
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN THE REGION ONCE AGAIN.
RED FLAG CRITERIA WILL LIKELY BE APPROACHED. KEEP POSTED ON THE
LATEST FORECASTS FOR THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-270915-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
302 AM MDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL BRING THUNDERSTORMS TO SOUTHWESTERN
NORTH DAKOTA TODAY. THE THUNDERSTORMS WILL PRODUCE LITTLE TO NO
RAINFALL. LIGHTNING FROM THE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO IGNITE WILDFIRES WITH EXTREMELY DRY FUELS AND VERY LOW MINIMUM
RELATIVE HUMIDITIES. A RED FLAG WARNING HAS BEEN ISSUED DUE TO
THIS POTENTIAL...FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION THE LATTER HALF OF
THIS WEEK. THE RIDGE WILL BRING VERY HOT TEMPERATURES...VERY LOW
RELATIVE HUMIDITIES AND BREEZY CONDITIONS TO THE REGION. DROUGHT
CONDITIONS ALONG WITH FORECASTED HOT AND VERY DRY CONDITIONS WILL
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN THE REGION ONCE AGAIN.
RED FLAG CRITERIA WILL LIKELY BE APPROACHED. KEEP POSTED ON THE
LATEST FORECASTS FOR THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JC

In the hours before

Local storm report, Jul 26, 4:04 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             13 SE BOWMAN            46.05N 103.21W
07/26/2006  E0.75 INCH       BOWMAN             ND   TRAINED SPOTTER

            LOTS OF SMALL HAIL...LARGEST STONES PENNY SIZE.

&&

LLP

The radar

The Bismarck radar (KBIS), 77 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
July 26, 5:29 PM CST to 5:35 PM CST
Where
Sioux County, Ft Yates
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
46.083, -100.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5522516.